Jump to content

flop

Members
  • Content Count

    2,070
  • Joined

  • Last visited

Everything posted by flop

  1. Hi Poohbear, it is good to hear from you but not good to find out about the spasms - they sound really nasty! Sorry no experience of vocal cord problems myself (get occasional spasms in my sternocleidomastoid muscle which are horrid but don't stop me from breathing) but wanted to send you ((((((((((hugs)))))))))) Flop
  2. Hi, sorry to hear that you are having such trouble with the florinef. You have already had a lot of ideas from other members and I think that it is likely that there is something more complicated than "just POTS" going on with you. Steroids - whenever steroids are helping/causing problems in stopping them it is always worth looking at adrenal function. The body naturally makes its own steroids in the adrenal glands and secretes them at the correct time of the day and in response to bodily stressors. The highest levels of cortisol should be at 8am so normally when taking steroids they should ei
  3. Sorry - just realised I didn't really answer your question about the effects of stopping florinef. Some side effects such as water retention and swollen ankles go away very quickly within a week or two I think. Acne caused by florinef also starts to improve within a few weeks. Weight gain caused by increased appetite is harder to get rid of as you have to balance calories eaten with calories used up (just like trying to loose any weight) - the advantage is that when you get off the florinef your appetite should decrease back to normal. I came off florinef for a while (had been on it for over 2
  4. If you are stopping florinef you should get advice from your doctor or pharmacist about gradually reducing the dose before stopping. It will depend on what dose you take and how long you have been taking it for. Florinef is a type of steroid and when we take extra doses of steroid as medication our own adrenal glands sense this and make less of our own natural steroids. Whilst taking the meds this is not a problem but if you suddenly stop taking steroid tablets or have a major stress to your body such as major surgery your adrenal glands may not produce the extra steroid that you need at that
  5. Doctor Guest,

    Welcome to the forum and thank you so much for taking the time to get involved rather than just lurking!

    (Replacement for comment left on 18th April 2007 that I have just accidentally deleted! - Sorry)

  6. Hi Tessa, your BP readings certainly seem to have improved since you started the liquorice - I'm impressed that it has had such an effect! Even more important though is you saying that you are feeling better - minimizing symptoms and maximising ability to do "normal" things is so important in dysautonomia. Hopefully tinkering with your bisoprolol, liquorice, fluid and salt will allow you to find the best combination for you. Have you tried compression stockings? I wear the knee length 40mmHg ones and find that they help a bit especially if I need to exert myself, like getting up flights of sta
  7. Hi Tessa, Fludrocortisone / Florinef is an artificial substitute for aldosterone. I know that you haven't been able to find a source of fludrocortisone but as you already know Liquorice root is a natural source of a substance which has the same effect. I would work with your GP to get your liquorice root dose right for you (checking for symptoms, BP, and electrolyte balance) as this will make up for your body's low aldosterone level. It is rather like taking an aldosterone supplement. Don't bother trying to check the aldosterone level again as neither Fludrocortisone or Liquorice supplementati
  8. Tessa, thanks for the link to the article - I'll read it later when I'm not so brain-fogged. It isn't very helpful that the lab didn't give your doctor a reference range for the aldosterone test. Was it your GP that ordered the test or was it a specialist? Your GP should be able to phone the lab that did the test to find out the reference range for that lab. You can't really work out a range, especially as you don't say what units it was measured in. Each lab's reference range will vary depending on the units used, the specific assay that they run and their equipment, plus they calculate thei
  9. Hi Tessa, I don't think that aldosterone levels are routinely measured but your low level certainly makes sense in someone with POTS. Low aldosterone will contribute to your body not maintaining an adequate blood volume, taking fludrocortisone (or in your case liquorice) should help to counteract the low aldosterone. Fludrocortisone acts like aldosterone but it isn't the same so won't show on a test of aldosterone levels (ie taking florinef / liquirice will increase blood volume but won't increase aldosterone levels). The potassium level that needs to be monitored is your serum potassium (a bl
  10. Hi Melissa, thanks for the hand-washing tip. When I'm at work they just have to go through the machine - I don't have time to hand-wash, and standing at the sink is particularly symptom inducing for me. The leaflet that came with them says that they will maintain their compression over a 6 month period if worn alternate days and washed in a machine then tumble dried!! I've never put mine anywhere near a tumbledrier. Flop
  11. Just thought I'd let you know that one month on (and probably about 15 times through the washing machine) the nail polish is still holding up. Can't feel any sort of lumpiness when wearing them and the run hasn't got any larger either. Definitely a sucess. Now just need to convince my cardiologist that wearing them is helping rather than making me more ill - he wants me to take them off so that my body learns to hold itself up! Flop
  12. Thanks Mary, 2 pairs a month would be a luxury. I get 2 pairs every 6 months (they are supposed to last for about 100 washes) but by the sounds of it 4 pairs a year is more than some people get on their US insurance and some have to pay the whole cost themselves!
  13. Success - have worn them all day and not even noticed any lumpiness from the huge amount of nail-polish I covered the ladder with. The tip about applying the nail-polish whilst wearing them was certainly right - it just stretched back to my heel shape when I put the stocking on. The ladder hasn't run any further either so I think we have successfully resuscitated the stocking - yay!
  14. Well it took a while to get the stocking off - the nail polish had glued it to my heel and had to be very careful gradually peeling it off to not upset the run/ladder in it. I think that maybe I over-did the nail polish as even after washing the whole of the heel area is hard and distorted. I hope it's not too lumpy to walk on (flatter than a darn anyway) - I'll try them out tomorrow and let you know how we get on. Flop
  15. Thank you for all the responses to my "compression emergency" I hadn't thought that terms such as a "ladder" in stockings would not be known outside of the UK. I guess the term comes from the fact that the run looks like the rungs of a ladder, with stiches going sideways only after the upright thread has unravelled. I have opted for the slightly easier option of carefully putting the stocking back on (didn't make the ladder any worse) and drenching the area in clear nail polish. I decided to try this first as I think walking on a darn might be rather uncomfortable. My room currently reeks of
  16. Hi Mary, in the UK we have what is called the National Health Service (NHS) which provides free healthcare to all UK citizens (paid for through our taxes). I was going to post something else about the NHS but then remembered that political topics aren't allowed ooops! Basically so long as you don't mind waiting you should get health problems sorted on the NHS. We pay a nominal fee for prescription items (about $10 no matter what the drug is). My allowance for NHS stockings is 2 pairs evey 6 months, hence why I need to repair this pair that I have only had for 2 months - they need to last unti
  17. Help!!! I persuaded my cardiologist to refer me for compression stockings and I was measured and fitted at my local hospital. I was initially given a pair of 18-24mmHg knee-high socks (very comfy but no help with symptoms). The clinic also ordered 2 pairs of Mediven Elegance knee-highs for me, one 20-30mmHg and the other 30-40mmHg. They were very reluctant to order such high compression despite me showing them an article by Dr Grubb that mentions that support should be 30-40mmHg and waist high. Apparently I am allowed to have 2 pairs of socks every six months - on on and one in the wash. The p
×
×
  • Create New...